Virginia, 2011Damaging Winds in Virginia, August 7, 2011
August 7, 2011 · NWS LWX · 8 events in 3 counties and zones
A cold front passed through central Virginia on the 7th. Moderate instability ahead of the front caused some thunderstorms to produce damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passed through central Virginia on the 7th. Moderate instability ahead of the front caused some thunderstorms to produce damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 7, 2:07 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, Aug 7, 2:07 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT SUN AUG 7 2011
.SYNOPSIS...
A TROUGH OF LOW PRESSURE OVER WESTERN PENNSYLVANIA WILL MOVE ACROSS
THE MID ATLANTIC REGION FROM THE WEST LATE THIS AFTERNOON AND
EVENING. A COLD FRONT MOVES THROUGH LATE TUESDAY...WITH HIGH PRESSURE
BUILDING IN BEHIND IT AND DOMINATING THROUGH THE REMAINDER OF THE
WEEK.
&&
.NEAR TERM /TONIGHT/...
CNVCTN HAS BEGUN TO FIRE AHEAD OF AN 850 SHORT WV. THIS SHOULD
MOVE ONTO THE ERN SHORE DURG THE MID EVE HRS. THE MOST LKLY THREAT
W/ STORMS THAT DVLP ARE VERY HVY DOWNPOURS: THE -20C LVL IS AS
HIGH AS I CAN RECALL SEEING IT - 27K FT SO HAIL PRODUCTION ISN'T
MUCH OF A THREAT. LO LVL WIND FIELD IS UNIDIRECTIONAL AND WEAK.
MID/UPR LVLS TURN MORE NWRLY AT ABT 30 KT. WET DOWNBURST PSBL. AS
DISCUSSED DURG THE MRNG ERN CULPEPER/SWRN FAUQUIER RCVD OVR 6" OF
RAIN LAST NGT. THIS IS AN AREA THAT WL BE MONITORED..AND SUSPECT
IF THE RDR OPERATOR EVEN THINKS A STORM COULD BE MOVG TOWARD THAT
AREA AN FFW WL BE ISSUED.
HRRR IMPLIES CNVCTN WL BE ONTO THE ERN SHORE BY 01Z WHICH SEEMS
REASONABLE.
TDA HAS BEEN ANOTHER VERY WARM..IF NOT HOT..AND HUMID DAY. NOT
MUCH COOLING WL BE XPRNCD AFTR THE TROF PASSAGE...SO ANOTHER NGT
W/ LOW TEMPS IN THE LM70S E OF THE MTNS...M60S W.
&&
.SHORT TERM /MONDAY/...
LOW PRES WL HV MOVED OFF THE CST MON AND WINDS TURN TO THE WNW
ALLOWING FOR SOME DRYING. THIS ALSO PRESENTS THE PSBLTY OF
DOWNSLOPING AND ADIABATIC WARMING. MDLS ARE ALREADY FCSTG
LM90S...COULD IT GET MUCH HOTTER THAN THAT? I'LL GO A FEW DEGS ABV
THOSE NUMBERS AND LET LATER SHIFTS DECIDE WHAT TO DO. DWPTS SHOULD
BE DROPPING SO THERE ISN'T A CONCERN FOR ANY HEAT ADVSRY.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
UNSEASONABLY WARM CONDITIONS CONT INTO TUE...ALTHO MORE CLOUD-COVER
MAY CURB DIURNAL RISE SLIGHTLY AND KEEP MAXIMA FROM REACHING MUCH ABV 90F.
STILL...WITH HIGH RH...HEAT INDICES TUE AFTN MAY APPROACH 100F A/E
OF I-95 CORRIDOR. FAIRLY SHARP SHRTWV TROF AND ASSOCIATED CDFNT
CROSS CWA TUE AFTN/EVE. STRONGEST WINDS ALOFT/BEST DYNAMICS LOOK TO
BE N OF CWA...WHILE BEST INSTABILITY WILL BE ACRS MID-ATLC AND
POINTS S. ALTHOUGH 12Z GUIDANCE HINTS THAT MAJORITY OF PRECIP MAY
STAY N OF RGN...STILL FEEL AMPLE INSTABILITY/MOISTURE/CONVERGENCE TO
SUPPORT HIGH CHC POPS DURG THE AFTN/EVE. WITH ENHANCED WIND
FIELD...WILL HAVE TO WATCH FOR PTNL FOR STRONG/DMGG GUSTS IN
STRONGER CELLS. SVR PTNL LIKELY TO DEPEND ON XTNT OF CLOUD-COVER.
FRONT MOVES E OF BAY TUE NGT...WITH HIPRES BUILDING IN BEHIND IT.
SVRL DAYS OF CAA WILL LEAD TO COOLING TREND INTO LATE WEEK...WITH
TEMPS RETURNING TO SEASONAL LVLS...MAXIMA IN 80S AND MINIMA IN
U50S/60S. SFC RDG DOMINATES THRU FRI. SLY FLOW/MOISTURE RETURN FOR
WKEND WITH POPS INTRODUCED SAT/SAT NGT WHEN ANOTHER TROF MAY
APPROACH MID-ATLC.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
LOW VFR SKIES XPCTD THRU EARLY EVE W/ RW/TRW THEN VFR OVRNGT AND
MON.
AT LEAST SCT CVRG OF SHWRS/TSTMS XPCD TUE AFTN/EVE...SO LOCALIZED
FLIGHT RESTRICTIONS PSBL. OTHERWISE...ASIDE FROM RISK FOR BR/FG
RESTRICTIONS FEW HRS EITHER SIDE OF SUNRISES...VFR CONDS DOMINATE.
&&
.MARINE...
WINDS BLO SCA TNGT AND MON. SCT TRW PSBL OVR THE WATERS THRU ABT 9
PM. HVY DOWNPOURS PSBL.
LGT WINDS ON TUE IN ADVANCE OF CDFNT THAT MOVES ACROSS WATERS TUE
EVE/NGT. SCT SHWRS/TSTMS XPCD IN ITS VCNTY...THEN CLEARING
WITH NW WINDS WED THRU FRI.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
PRODUCTS...WOODY!/SBK
Hazardous weather outlook, Aug 7, 4:31 AM EST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
531 AM EDT SUN AUG 7 2011
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
081000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
531 AM EDT SUN AUG 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL WHICH COULD RESULT IN LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-081000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
531 AM EDT SUN AUG 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL WHICH COULD RESULT IN LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 7, 2:48 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 PM EDT SUN AUG 7 2011
DCZ001-MDZ009-VAZ053-054-072015-
DISTRICT OF COLUMBIA DC-MONTGOMERY MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
348 PM EDT SUN AUG 7 2011
...DEVELOPING THUNDERSTORM TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...EXTREME SOUTHERN MONTGOMERY AND NORTHEASTERN FAIRFAX
COUNTIES...AND THE CITY OF FALLS CHURCH...
AT 347 PM EDT...DOPPLER RADAR INDICATED A DEVELOPING STRONG
THUNDERSTORM NEAR THE CAPITAL BELTWAY JUST SOUTH OF THE AMERICAN
LEGION BRIDGE...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE LITTLE FALLS...GLEN ECHO...WESTOVER...
GEORGETOWN...AMERICAN UNIVERSITY...CHERRYDALE...SOMERSET...NATIONAL
ZOO...GEORGETOWN AND ADAMS MORGAN.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS. WIND GUSTS OF 35 TO 45
MPH ARE POSSIBLE WITH THIS DEVELOPING STORM.
&&
LAT...LON 3885 7697 3885 7703 3888 7703 3890 7706
3888 7705 3885 7706 3887 7731 3898 7730
3899 7699 3897 7701 3894 7697
TIME...MOT...LOC 1947Z 273DEG 21KT 3893 7719
JESpecial weather statement, Aug 7, 2:59 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 PM EDT SUN AUG 7 2011
VAZ026-038-072030-
GREENE VA-ROCKINGHAM VA-
359 PM EDT SUN AUG 7 2011
...STRONG THUNDERSTORMS TO AFFECT GREENE AND ROCKINGHAM COUNTIES...
AT 358 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ROCKY BAR...MOVING EAST AT 20 MPH. A SECOND STRONG THUNDERSTORM WAS
NEAR GROTTOES...ALSO MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE ROCKY BAR...GROTTOES...AND SWIFT RUN.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.
&&
LAT...LON 3822 7849 3827 7865 3826 7883 3830 7887
3841 7882 3843 7856 3842 7849 3843 7848
3843 7843 3837 7843 3832 7838 3821 7838
TIME...MOT...LOC 1958Z 270DEG 17KT 3832 7868
JEThunderstorm Wind, Greene
- When
- August 7, 3:08 PM EST
- Where
- Greene County, 0.43 mi SSW of March
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.264, -78.534
A large tree was down near the intersection of Dyke Road and Big Sky Lane.
Thunderstorm Wind, Albemarle
- When
- August 7, 3:19 PM EST
- Where
- Albemarle County, 2.76 mi ESE of Nortonsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 38.210, -78.506
Trees were down near the intersection of Simmons Gap Road and Estes Ridge.
Thunderstorm Wind, Albemarle
- When
- August 7, 3:21 PM EST
- Where
- Albemarle County, 2.82 mi NW of Earlysville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 38.195, -78.521
Trees were down near the intersection of Markwood Road and Allen Road.
Thunderstorm Wind, Albemarle
- When
- August 7, 3:41 PM EST
- Where
- Albemarle County, 1.59 mi NW of Gilbert
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.148, -78.388
A tree was down along Watts Passage.
Thunderstorm Wind, Orange
- When
- August 7, 3:44 PM EST
- Where
- Orange County, 1.42 mi NNE of Barboursville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 38.189, -78.270
Trees were down near the intersection of Hardwick Mountain Drive and Chestnut Lane.
Thunderstorm Wind, Albemarle
- When
- August 7, 3:46 PM EST
- Where
- Albemarle County, 1.61 mi SE of Stony Pt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 38.104, -78.359
Trees were down near the intersection of Stoney Point Pass and Beasley Lane.
Thunderstorm Wind, Orange
- When
- August 7, 3:52 PM EST
- Where
- Orange County, 1.43 mi SSW of Montpelier
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.210, -78.186
Two large trees were down across Jacksontown Road near Anderson Drive.
Thunderstorm Wind, Orange
- When
- August 7, 3:55 PM EST
- Where
- Orange County, 0.95 mi SSW of Gordonsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.137, -78.184
A tree was down along Linney Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 7, 20111 death · 1 event
- Hail and Damaging Winds in South Dakota, August 7, 2011$2.9 million · 2.75 in hail · 21 events
- Hail in South Dakota, August 7, 2011$1.0 million · 2.5 in hail · 2 events
- Wildfire in Texas, August 7 to 15, 2011$333,000 · 5 events
- Damaging Winds in Missouri, August 7, 2011$227,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, August 7, 2011$132,000 · 2.75 in hail · 21 events
- Hail and Damaging Winds in Kansas, August 7, 20116 injured · 1.5 in hail · 23 events
- Damaging Winds in Ohio, August 7, 2011$148,000 · 78 kt wind · 14 events
- Flash Flooding in West Virginia, August 7, 2011$200,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2011$127,000 · 66 kt wind · 9 events
- Hail and Damaging Winds in Alabama, August 7, 2011$125,000 · 52 kt wind · 5 events
- Lightning Strike in North Carolina, August 7, 2011$150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342380, 342376, 342378, 342377, 342382, 342379, 342381, 342383.